Flash Flood, Tazewell
- When
- November 19, 6:35 AM EST to 10:00 AM EST
- Where
- Tazewell County, Countywide
- Property damage
- $1.6 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Moderate to heavy rainfall late on the 18th and on the 19th resulted in flash flooding and small stream flooding. Runoff from heavy rainfall resulted in numerous creeks and streams out of their banks, some of which flooded roads in Grayson, Roanoke, Bath, Alleghany, Tazewell, Wythe, Carroll, and Bland Counties and in and near Sugar Grove.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Moderate to heavy rainfall late on the 18th and on the 19th resulted in flash flooding and small stream flooding. In addition, an isolated severe thunderstorm knocked down large tree limbs in Huddleston.Runoff from heavy rainfall resulted in numerous creeks and streams out of their banks, some of which flooded roads in Grayson, Roanoke, Bath, Alleghany, Tazewell, Wythe, Carroll, and Bland Counties and in and near Sugar Grove. In Bland County, sections of some roads were washed away by the flood waters. In Pembroke, Doe Creek flooded and damaged a barber shop. Near Lexington route 11 was closed because flood waters pushed debris into the road. In Tazewell county, businesses were damaged as creeks overflowed their banks, especially in Bluefield. In Rockbridge County, Kerrs Creek flooded all along it's reach. In the town of Kerrs Creek it reached its highest level since 1985. Some houses had minor damage. 15 people were trapped on Big Springs Rd between Kerrs Creek and Lexington. There was damage to driveways and fences. South river had significant flash flooding that caused minor damage to homes, and necessitated a water rescue.In Grayson County, Beaver Creek washed out a culvert (72" pipe), and damaged Rt 625. There was significant flash flooding in the Fairview area along Chestnut Creek. A woman in her vehicle in the Daleheart area was washed into Meadow Creek and had to be rescued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 3:40 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 340 AM EST WED NOV 19 2003 .DISCUSSION... GETTING SOME IMPRESSIVE UPSLOPE RAIN IN WATAUGA COUNTY IN NW NC MTNS. A COUPLE IFLOWS GAGES SHOW HALF INCH AN HOUR RATES...FOR THE PAST 4 TO 5 HOURS. THIS IS AN OLD CONVECTIVE BAND BRINGING THIS RAINFALL...BUT THERE IS ANOTHER JUST AHEAD OF THE SFC FNT WHICH HAS BEEN SHOWING SIGNS OF STRENGTHENING. MODELS ARE IN A LOT BETTER AGREEMENT HANDLING THE UPPER LOW AND SFC FNT- THIS FNT WILL SWEEP THRU THE FA TODAY. THREAT OF HEAVY RAIN WILL BE GONE BY LATE AFT/EVE...SO WILL KEEP THE FLOOD WATCH GOING...BUT CHANGE THE EXPIRATION TIME TO 4 PM. GREATEST THREAT OF THUNDERSTORMS IS IN THE PIEDMONT- THINKING THE NRN EDGE OF THE MORE ORGANIZED CONVECTIVE BAND IN GSP/S CWA WILL TRANSLATE NEWD TODAY AND CLIP SE SECTIONS OF THE CWA. DON/T EXPECT ANY SUN FOR HTG...BUT WITH A 60 KT 850 MB JET AND PLENTY OF DYNAMICAL FORCING...THERE IS STILL A THREAT FOR SEVERE. MAINLY DAMAGING WINDS...BUT HELICITY WILL BE STRONG ENOUGH TO OVERCOME WEAK INSTABILITY AND MAY PRODUCE SOME WEAK TORNADOES. DESPITE NO SUN...HAVE HAD TO RAISE MAX TEMPS BASED ON CURRENT TEMPS. THERE IS NO DAMMING LEFT...AND I EXPECT THE UPSLOPE HEAVY RAIN TO SPREAD NEWD INTO THE BLUE RIDGE IN VA THIS MORNING. ANY UPSLOPE SHUD END BY NOON. TONIGHT- KEPT A CHC OF SHOWERS FOR THE COLD POOL MOVG ACROSS THE AREA BETWEEN 00 AND 06Z. THU INTO THE WEEKEND- MAIN CHANGE TO THE FCST WAS TO DECREASE THE CLOUDINESS QUITE A BIT AND RAISE MAX TEMPS. UPPER LOW IS NOW PROGRESSIVE ON ALL MODELS...AND WE SHUD SEE THE LOW EXIT THE AREA BY THU MORNING. SHORT WAVE RIDGE BUILDS OVER THE AREA IN RESPONSE TO THE NEXT VIGOROUS SYSTEM MOVG INTO THE WEST COAST. LOOKS LIKE A PERIOD OF FAIR WX INTO THE WEEKEND...WITH MODERATING HIGH TEMPS. GOOD RADIATION CONDS BEGINNING FRI NIGHT WILL BRING COOLER MIN TEMPS THAN PREVIOUSLY FCST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
NCZ001>003-019-020-VAZ015-016-032-190930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 AM EST WED NOV 19 2003 ...MODERATE TO HEAVY RAIN THIS MORNING... AN AREA OF MODERATE TO HEAVY RAIN WILL LIFT NORTHEAST ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD. 07
NCZ001>003-019-020-VAZ015>017-032-191130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EST WED NOV 19 2003 ...MODERATE TO HEAVY RAIN THIS MORNING... AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION THIS MORNING. RAINFALL RATES UP TO A HALF INCH PER HOUR ARE POSSIBLE. THE HEAVIEST RAINS WILL OCCUR ALONG THE EASTERN SLOPES OF BLUE RIDGE MOUNTAINS. RAINFALL TOTALS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH DAWN. DRIVERS THIS MORNING SHOULD PREPARE FOR SUDDEN REDUCTIONS IN VISIBILITY DUE TO RAIN AND FOG. PONDING OF WATER ON THE ROADS WILL OCCUR...LEADING TO A HYDROPLANING HAZARD. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST WED NOV 19 2003 VAZ007-010>012-WVZ042>045-191007- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV- TAZEWELL VA-WYTHE VA- 514 AM EST WED NOV 19 2003 AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00 AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE. THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT...CORRECTED EPIRATION TIME... NATIONAL WEATHER SERVICE BLACKSBURG VA 514 AM EST WED NOV 19 2003 VAZ007-010>012-WVZ042>045-191307- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV- TAZEWELL VA-WYTHE VA- 514 AM EST WED NOV 19 2003 AN AREA OF SHOWERS WITH HEAVY RAINFALL WILL BE PASSING THROUGH WESTERN SECTIONS OF THE NEW RIVER VALLEY...AND SOUTHEAST WEST VIRGINIA...THROUGH AT LEAST 8:00 AM. RAINFALL AMOUNTS IN THE AREA OVERNIGHT THROUGH 5:00 AM HAVE AVERAGED AROUND AN INCH TO AN INCH AND A HALF. AN ADDITIONAL INCH IS EXPECTED BETWEEN 5:00 AND 8:00 AM...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 2 INCHES POSSIBLE. THIS HEAVY RAINFALL WILL CAUSE SHARP RISES ON CREEKS AND SMALL STREAMS IN THE AREA THIS MORNING...IN ADDITION TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ANY LOCATIONS THAT RECEIVE LOCALLY HEAVIER RAINFALL OF 2 INCHES OR MORE MAY EXPERIENCE FLOODING ON CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR POSSIBLE WARNINGS.
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 557 AM EST WED NOV 19 2003 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191029- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 558 AM EST WED NOV 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A STRONG COLD FRONT WILL PASS THROUGH THE AREA BY THIS AFTERNOON. A LINE OF SHOWERS...AND A FEW THUNDERSTORMS AHEAD OF THE FRONT...IS EXPECTED TO MOVE THROUGH THE PIEDMONTS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA FROM LATE THIS MORNING INTO MID AFTERNOON. SOME OF THESE STORMS MAY HAVE DAMAGING WINDS. IN ADDITION...A SECOND AREA OF THUNDERSTORMS MAY DEVELOP THIS AFTERNOON IN EASTERN TENNESSEE AND MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. THERE WOULD BE A THREAT FOR LARGE HAIL FROM THESE STORMS. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM RICHLANDS VA FLOODING
11/19/03 TAZEWELL FLOODING OF CLINCH RIVER
OVER PAGE AND BURNET
STREETS.
0630 AM BOONE NC FLOODING
11/19/03 WATAUGA KRAUT CREEK OUT OF ITS
BANKS.
0635 AM TANNERSVILLE VA FLOODING
11/19/03 TAZEWELL LAUREL CREEK OUT OF ITS
BANKS.The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
10 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328208, 5328207, 5328630, 5328631, 5328638, 5328209, 5328629, 5328632, 5328633, 5328634, 5328636, 5328635, 5328637.